Pennsylvania, 2020Flash Flooding and Flood in Pennsylvania, August 22, 2020
August 22, 2020 · NWS PBZ · 7 events in 1 county or zone
On August 22nd, showers and thunderstorms developed near and south of a dewpoint gradient extending from Indiana, PA to New Philadelphia, OH. Outflow from these storms allowed a few additional cells to develop over Allegheny County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 22nd, showers and thunderstorms developed near and south of a dewpoint gradient extending from Indiana, PA to New Philadelphia, OH. Outflow from these storms allowed a few additional cells to develop over Allegheny County. The slow-moving storms produced instances of wind damage and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 22, 5:57 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 22, 5:57 PM EST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
657 PM EDT Sat Aug 22 2020
.SYNOPSIS...
Scattered showers and thunderstorms can be expected through the
weekend, mainly during the afternoon and evening. Temperature
will remain above average.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A subtle warm front is pushing slowly northward across the region as
as an upper level ridge amplifies over the region in response to a
shortwave trough digging into the western Great Lakes. The ridge is
helping to push the surface boundary northward which is promoting the
expansion of muggy air to the north. This airmass is more unstable
which is allowing for the development of scattered convection, mainly
south and east of PIT. The convection is pulsing, as the rising
heights aloft and warmer air aloft has created a a cap which is
limiting the vertical extent of the storms. Once the storm gusts out,
these gust fronts create new convection and this process will
continue through sunset.
Hires models are showing additional activity firing overnight along
the northward drifting warm front, so have included slight chance to
low chance PoPs overnight.
Temperatures overnight remain warm and muggy air will overspread the
entire region.
Areas of fog may develop late tonight, but it looks to be confined to
the river valleys.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Areas of fog and low-level clouds may take a few hours after sunrise
to "mix-out" due to deep low-level moisture Sunday morning.
Otherwise, the low-level disturbance south of our region today will
continue north into the Ohio Valley and prompt scattered, mainly
diurnally- supported, showers and thunderstorms. Severe storms are
not likely to develop with warm, moist air aloft dropping DCAPE
values. Heavy rain showers may occur Sunday evening, as widespread
PWAT values climb to 1.50 inches, but there should be enough steerage
aloft to keep storms moving and avoid areas of isolated flooding.
Another round of diurnal precipitation is forecast for Monday.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
An upper-level trough is expected to amplify on Tuesday as it crosses
into eastern Canada. A strong deep-layer wind field accompanying this
system may prompt severe storms Tuesday for portions of region. At
the moment, the Storm Prediction Center has a 15% Outlook for strong
storms.
A number of shortwaves embedded in an upper-level trough will keep
showers and thunderstorms in the forecast throughout the later part
of the week. Also, monitoring of any developed tropical activity in
the Gulf Mexico may be heightened as remnants have the potential to
enter the Upper Mississippi Valley over the weekend.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
General VFR forecast through the period. The probabilities of a
storm encountering a port is small, so have left out the mention in
the forecast. Development will need to be monitored, with amendments
as required.
A shield of broken middeck clouds will overspread the region tonight.
This will prevent widespread fog development. With higher dewpoints
also overspreading the region, will limit the mention of fog to the
ones that saw predawn fog on Saturday.
.Outlook...
VFR conditions will largely prevail through much of the next week
with only temporary restrictions with daily afternoon thunderstorms
and morning fog.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 22, 2:32 AM EST, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
332 AM EDT Sat Aug 22 2020
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-230745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
332 AM EDT Sat Aug 22 2020
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 22, 6:49 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
749 PM EDT Sat Aug 22 2020
PAZ021-029-230015-
Washington-Allegheny-
749 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT EAST
CENTRAL WASHINGTON AND SOUTHEASTERN ALLEGHENY COUNTIES...
At 748 PM EDT, a strong thunderstorm was located over Baldwin, or
over Bethel Park. the storm is nearly stationary.
Hail up to the size of nickels is possible with this storm.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... McMurray...
McKeesport... Gastonville...
West Mifflin... Baldwin...
Upper St. Clair... Scott Township...
Whitehall... South Park Township...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 52 and 63.
Interstate 376 in Pennsylvania between mile markers 63 and 75.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 4041 7984 4026 7984 4023 8014 4048 8013
TIME...MOT...LOC 2348Z 093DEG 2KT 4034 7999
Event by event
4 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Allegheny
- When
- August 22, 7:10 PM EST
- Where
- Allegheny County, 1.04 mi SE of Mt Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.368, -80.018
A large tree was reported to be blown down and blocking the road near the intersection of Poplar Avenue and Race Street.
Thunderstorm Wind, Allegheny
- When
- August 22, 7:11 PM EST
- Where
- Allegheny County, 0.8 mi E of Brentwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.368, -79.955
Power poles were blown down, with live wires causing a road closure at the 3900 block of Brentwood Road.
Thunderstorm Wind, Allegheny
- When
- August 22, 7:12 PM EST
- Where
- Allegheny County, 0.38 mi NE of Castle Shannon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.354, -80.045
A tree was blown down onto a house on Forestview Drive.
Thunderstorm Wind, Allegheny
- When
- August 22, 7:19 PM EST
- Where
- Allegheny County, 0.87 mi SE of Mt Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -80.020
Large trees were reported to be blown down in Mount Lebanon.
Flood, Allegheny
- When
- August 22, 7:21 PM EST to 9:00 PM EST
- Where
- Allegheny County, 1.07 mi NNW of Bruceton to 1.08 mi NNW of Bruceton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.335, -79.985
Flooding was reported at the intersection of Brownsville Road and Hacienda Drive.
Flash Flood, Allegheny
- When
- August 22, 7:30 PM EST to 8:33 PM EST
- Where
- Allegheny County, 0.41 mi WNW of Whitehall to 0.46 mi WNW of Whitehall
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.352, -79.978
Streets Run was overflowing onto the road.
Flash Flood, Allegheny
- When
- August 22, 7:48 PM EST to 8:33 PM EST
- Where
- Allegheny County, 0.49 mi N of Castle Shannon to 0.74 mi NNE of Castle Shannon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.357, -80.049
Connor Road was flooded in Mount Lebanon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 22, 20202 deaths · 3 injured · $10,000 · 1 event
- Damaging Winds in Texas, August 22, 2020$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Hail in California, August 22, 2020$254,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Massachusetts, August 22, 2020$106,000 · 1.75 in hail · 16 events
- Damaging Winds in New Hampshire, August 22, 2020$150,000 · 70 kt wind · 2 events
- Dense Fog in Illinois, August 22, 202019 events
- Tropical Storm and Flash Flooding in Puerto Rico, August 22 to 23, 20201 injured · 10 events
- Dense Fog in Missouri, August 22, 202011 events
- Flash Flooding and Flooding in Virginia, August 22 to 23, 20209 events
- Dense Fog in Kentucky, August 22, 20205 events
- Flash Flood and Heavy Rain in Virginia, August 22 to 23, 20205 events
- Hail in Minnesota, August 22, 20201.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915526, 915529, 915537, 915539, 915543, 915545, 915546.